Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 28, NWS Memphis, TN

May 3, 2020Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this tornado warning at May 3, 2020, 3:31 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 3:31 PM CDT (20:31 UTC)
Expired
May 3, 2020, 3:57 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 138 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:40 PM CDTTSTM WND DMGLexington, TNNUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN HALF OF HENDERSON COUNTY.
May 3, 3:40 PM CDTTSTM WND DMGLexington, TNON HIGHWAY 412 A CARPORT WAS BLOWN INTO POWER LINES.
May 3, 3:45 PM CDTTSTM WND DMGParsons, TNUTILITY POLE SNAPPED ON 641 NORTH OF TOWN AND TREES DOWN ACROSS THE COMMUNITY.
May 3, 3:50 PM CDTTSTM WND DMGDecaturville, TNPART OF A METAL ROOF PULLED OFF HOME AND NUMEROUS TREES DOWN ACROSS TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WFUS54 KMEG 032031
TORMEG
TNC039-077-032115-
/O.NEW.KMEG.TO.W.0028.200503T2031Z-200503T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
331 PM CDT Sun May 3 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Henderson County in western Tennessee...
  Central Decatur County in western Tennessee...

* Until 415 PM CDT.
    
* At 331 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Bargerton, or 7 miles
  northwest of Lexington, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parsons, Decaturville, Darden, Bargerton, Parkers Crossroads,
  Busseltown, Jeannette, Rock Hill, Juno, Mount Tabor, Timberlake,
  Hinson Springs, Cozette, Perryville, Warrens Bluff, Wilkinstown and
  Sand Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3576 8799 3572 8803 3570 8803 3568 8802
      3566 8802 3562 8804 3560 8802 3549 8806
      3568 8858 3576 8855 3579 8798
TIME...MOT...LOC 2031Z 279DEG 43KT 3571 8851 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
3 follow-up statements
432 
WWUS54 KMEG 032037
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
337 PM CDT Sun May 3 2020

TNC039-077-032115-
/O.CON.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
337 PM CDT Sun May 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN HENDERSON AND CENTRAL DECATUR COUNTIES...
    
At 337 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Lexington, moving southeast at
75 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lexington, Parsons, Decaturville, Darden, Perryville, Busseltown,
Warrens Bluff, Wilkinstown, Rock Hill, Mount Tabor, Garrett, Beacon,
Timberlake, Hickory Forks, Largo, Hinson Springs, Mount Lebanon and
Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3568 8802 3566 8802 3562 8804 3560 8802
      3549 8806 3564 8848 3574 8842
TIME...MOT...LOC 2037Z 297DEG 64KT 3564 8834 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
391 
WWUS54 KMEG 032046
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
346 PM CDT Sun May 3 2020

TNC039-077-032115-
/O.CON.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
346 PM CDT Sun May 3 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL HENDERSON AND CENTRAL DECATUR COUNTIES...
    
At 346 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Decaturville, or 13 miles
southeast of Lexington, moving southeast at 75 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Parsons, Decaturville, Darden, Mount Tabor, Garrett, Beacon, Largo,
Wilkinstown and Mount Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3557 8828 3565 8825 3561 8802 3560 8802
      3549 8806
TIME...MOT...LOC 2046Z 300DEG 64KT 3555 8818 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
896 
WWUS54 KMEG 032057
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
357 PM CDT Sun May 3 2020

TNC039-077-032106-
/O.CAN.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
357 PM CDT Sun May 3 2020

...THE TORNADO WARNING FOR EAST CENTRAL HENDERSON AND CENTRAL DECATUR
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Tennessee.

LAT...LON 3557 8828 3565 8825 3561 8802 3560 8802
      3549 8806
TIME...MOT...LOC 2055Z 279DEG 43KT 3553 8802 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 3:27 PM CDT, 4 minutes earlier.

Area forecast discussion, May 3, 3:27 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Sun May 3 2020

.DISCUSSION...
A very impressive bow echo is moving rapidly eastward across the
Mid-South this afternoon. Widespread damaging winds and marginally
severe hail have been common with this system as it moves through
an unstable and sheared environment, highlighted by ~2000 J/kg of
MLCAPE and 40+ kts of EBWD. The 0-3km shear vectors are from due
west at 25-30 kts which is helping to sustain the northern end of
the bow, but the southern flank is lagging behind and may persist
a bit longer than previously anticipated. With that in mind, the
potential for a few strong storms may persist into the evening
hours but we should see a gradual decline in coverage/intensity as
the forcing associated with the shortwave trough moves east of the
area.

After some AM convection, there may be a bit of a lull in rain
chances for tomorrow. However, as we move into late afternoon and
evening, showers and thunderstorms are expected to increase once
again as a shortwave trough moves across the Central Plains. An
attendant surface low will move across the Ozarks into the OH
Valley, dragging a cold front through the Mid-South. This front
will serve as the impetus for convection Monday night into
Tuesday. There is a Slight Risk for northeast AR, northwest TN,
and the Bootheel with a Marginal Risk extending south from there.

Rain will end from northwest to southeast Tuesday evening as a
slightly cooler, drier air mass settles over the region. Expect a
few nice days across the Mid-South for Wednesday and Thursday in
the 70s and lows in the 40s and 50s. A reinforcing front will move
through the region late in the week, cooling temperatures off a
bit. We'll also see the effects of a potent shortwave trough
diving south across the Great Lakes. This will bring another
chance for showers and a few thunderstorms Thursday night through
Friday night. The weekend is looking pretty good at this time with
dry weather and below normal temperatures.

MJ

&&

.AVIATION...
/18Z TAFs/

Active weather period for most of our TAF sites this forecast
cycle. Line of TSRA will move rapidly east near the AR/MO and
TN/KY borders, and may affect northern TAF sites with TSRA and
gusty OUTFLOW winds. Surface cold front will move through
overnight, continuing the threat for at least SHRA at all except
KTUP. Lower cigs also expected with frontal boundary, will take to
lower bound of MVFR for now. SSW surface winds, some gusty, will
swing to N/NE following front passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 3, 11:44 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1144 AM CDT Sun May 3 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1144 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Confidence is increasing that a cluster of strong to severe
storms will affect northeast Arkansas, the Missouri Bootheel, and
northwest Tennessee this afternoon. Damaging winds are the
primary hazard with large hail being a secondary concern. A Severe
Thunderstorm Watch is in effect from Harrisburg, to Brownsville,
to Decaturville through 6 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible along and north of the
Tennessee and Mississippi state line late Monday afternoon into
Monday evening. Best chances for severe storms will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

MJ

In the hours before

Local storm report, May 3, 3:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     5 WNW PARIS             36.34N  88.38W
05/03/2020  M59 MPH          HENRY              TN   AWOS

            51 KT WIND GUST

&&

SMW
Local storm report, May 3, 3:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 ENE UNION CITY        36.45N  88.97W
05/03/2020                   OBION              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&
Local storm report, May 3, 3:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     PARIS                   36.30N  88.31W
05/03/2020                   HENRY              TN   AMATEUR RADIO

            TREE ONTO A HOUSE ON BALLYWOOD

&&

SMW
Local storm report, May 3, 3:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     HUNTINGDON              36.01N  88.41W
05/03/2020                   CARROLL            TN   FIRE DEPT/RESCUE

            SEVERAL TREES AND POWERLINES DOWN

&&

SMW
Local storm report, May 3, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     JACKSON                 35.63N  88.83W
05/03/2020  E60 MPH          MADISON            TN   SOCIAL MEDIA

            60 MPH WIND GUST

&&

SMW
Local storm report, May 3, 3:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     BROWNSVILLE             35.59N  89.25W
05/03/2020                   HAYWOOD            TN   LAW ENFORCEMENT

            LARGE TREE DOWN BY BROWNSVILLE PD

&&

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:30 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion45 min
May 3, 2:09 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion, Weakley51 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton45 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley52 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more42 min
May 3, 3:10 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more50 min
May 3, 3:27 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry18 min
May 3, 3:35 PM CDTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more40 min
May 3, 4:02 PM CDTSpecial Weather StatementMEGHaywood28 min
May 3, 4:10 PM CDTSpecial Weather StatementMEGLauderdale35 min
May 3, 4:10 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby35 min
May 3, 4:15 PM CDTSevere Thunderstorm WarningMEGHardin30 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale41 min
May 3, 4:31 PM CDTSpecial Weather StatementMEGMcNairy29 min
May 3, 4:50 PM CDTSpecial Weather StatementMEGMadison25 min
May 3, 5:11 PM CDTSpecial Weather StatementMEGDyer19 min
May 3, 5:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Madison50 min
May 3, 5:40 PM CDTSpecial Weather StatementMEGDyer20 min
May 3, 5:51 PM CDTSpecial Weather StatementMEGChester24 min
May 3, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison20 min
May 3, 6:06 PM CDTSpecial Weather StatementMEGCrockett9 min
May 3, 6:12 PM CDTSpecial Weather StatementMEGHenderson48 min
May 3, 6:25 PM CDTSpecial Weather StatementMEGDecatur50 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson, Madison41 min
May 3, 6:43 PM CDTAreal Flood AdvisoryMEGCarroll, Crockett, Dyer, Gibson, Henderson, Madison2 hr

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.